Alert archive / New Mexico / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 35, NWS Albuquerque, NM

June 3, 2004Torrance County, New Mexico

NWS Albuquerque, NM issued this severe thunderstorm warning at Jun 3, 2004, 6:26 PM MDT for Torrance County, New Mexico. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 3, 2004, 6:26 PM MDT (00:26 UTC)
Expired
Jun 3, 2004, 7:00 PM MDT
In force
34 min
Issued by
NWS Albuquerque, NM
Area
Counties, with a storm outline in the text

County Torrance County, NM

The radar

The Albuquerque radar (KABX), 95 km from the middle of the area, began a volume at 00:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 00:00Z, 0.4 hours before the alert went out and 74 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 00:00Z on 2004-06-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 280 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 00:00Z on 2004-06-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -17 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
280 J/kg
Mixed-layer CIN
-81 J/kg
Mixed-layer LCL
3651 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
-17 m²/s²
0-3 km storm-relative helicity
86 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

729 
WUUS55 KABQ 040026
SVRABQ
NMC057-040100-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
626 PM MDT THU JUN 3 2004

THE NATIONAL WEATHER SERVICE IN ALBUQUERQUE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN TORRANCE COUNTY IN CENTRAL NEW MEXICO

* UNTIL 700 PM MDT

* AT 623 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER ABO...OR ABOUT 24 MILES SOUTHWEST OF
  ESTANCIA...MOVING NORTHEAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  4 MILES SOUTHEAST OF MOUNTAINAIR AT 635 PM MDT
  6 MILES SOUTHWEST OF WILLARD AT 700 PM MDT

SEVERE STORMS PRODUCE DAMAGING WINDS OF AT LEAST 60 MPH AND LARGE
HAIL. MOVE INDOORS AND AVOID WINDOWS.

LAT...LON 3451 10640 3429 10639 3429 10581 3473 10601
$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 3, 3:00 PM MDT, 3 hours 26 minutes earlier.

Area forecast discussion, Jun 3, 3:00 PM MDT, 3 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
300 PM MDT THU JUN 3 2004

.DISCUSSION...ISOLATED TO SCATTERED CONVECTION DEVELOPING ALONG AND
EAST OF THE QUASI-DRYLINE/CONTINENTAL DIVIDE CONVERGENCE ZONE
THAT EXTENDS FROM VICINITY OF NAVAJO RESERVOIR SOUTHWESTWARD INTO
WESTERN MCKINLEY/WESTERN CIBOLA COUNTY. WHILE GUSTY WINDS AND DRY
LIGHTNING MAIN CONCERNS BETWEEN CONTDVD AND WEST SLOPES OF THE
CENTRAL MOUNTAIN CHAIN DURING THE EVENING...CANNOT RULE OUT POCKETS
DECENT RAIN AND SMALL HAIL WITH CELLS ACROSS THE NORTHWEST
MOUNTAIN REGION.

NOT MUCH LUCK IDENTIFYING A BONAFIDE UPPER LEVEL FEATURE THAT MAY AID
CONVECTION PAST DARK IN WATER VAPOR IMAGERY...THOUGH BOTH GFS/ETA
SHOW A COUPLE OF VORTICITY MAXES DROPPING DOWN EAST SIDE OF UPPER
RIDGE AXIS. ALL THESE LOOK CONVECTIVELY INDUCED AND WOULD FAVOR
CENTRAL/EASTERN AREAS...NOT THE WEST SO HAVE ZEROED OUT POPS FOR
AREAS WEST OF THE RIO GRANDE VALLEY AFTER 06Z. ONE EXCEPTION MAY BE
SOUTHEAST CATRON COUNTY WHERE LOW LEVEL CONVERGENCE WILL BE
STRONGEST/MOST PERSISTENT AND ENOUGH TO SUSTAIN ISOLATED SHRA/TSRA
WELL INTO THE NIGHT.

DIFFERENT REGIME ALONG AND EAST OF THE CENTRAL MOUNTAIN CHAIN WHERE
DEW POINTS IN THE 40S AND 50S...AND MAIN CONCERN HERE ARE POTENTIAL
FOR LOCALLY HEAVY RAINFALL AND A FEW HAILERS. JUST BASED ON LATEST
RADAR/SATELLITE TRENDS...APPEARS THE NORTHEAST HIGHLANDS TO THE FAR
NORTHEAST PLAINS FAVORED DURING THE EVENING BUT CANNOT RULE OUT
ANYWHERE AT THIS POINT /NOR DO WE WANT TO/.  WILL TREND POPS
DOWNWARD AFTER MIDNIGHT BUT KEEP MENTION IN OVERNIGHT...PARTICULARLY
CENTRAL ZONES.

FOLLOWING A RELATIVELY ACTIVE PERIOD TONIGHT...PRONOUNCED DRYING
TREND COMMENCES NORTH CENTRAL/NORTHWEST AREAS FRIDAY AND AREAWIDE
FRIDAY NIGHT INTO SATURDAY. ONLY CHANGE TO FRIDAY WAS TO EXPAND
ISOLATED POPS FARTHER WEST INTO THE LOWER WC MOUNTAINS AND UPPER GILA
REGION WHERE LINGERING MOISTURE WILL BE SLOW TO GET SCOURED OUT. DO
THINK NC/NW AREAS WILL GET SHUT DOWN...AND POSSIBLY EVEN THE
NORTHEAST. FOR NOW...HAVE THE EASTERN AND SOUTHERN THIRDS COVERED.

GFS AND ETA SIMILAR ADVERTISING ANOTHER BACKDOOR FRONT INTO THE
NORTHEAST EARLY SATURDAY WITH LOW LEVEL UPSLOPE INDICATED ACROSS MUCH
OF THE EAST SATURDAY AFTERNOON/EVENING BEFORE WEAKENING SUNDAY. SO
OUTSIDE THE POSSIBILITY OF A FEW THUNDERSTORMS PARTS OF THE EAST...
WEEKEND LOOKING DRY AND WARM.

UPPER TROUGH OVER THE GREAT BASIN EARLY NEXT WEEK PLACING NEW MEXICO
BENEATH AN INCREASING SOUTHWEST FLOW ALOFT.  WILL NEED TO WATCH FOR
MOISTURE CREEP FROM THE SOUTH AND DRYLINE SCENARIO EAST...BUT FOR NOW
KEEPING MON/TUE DRY. BETTER POTENTIAL FOR DRYLINE STORMS MID-WEEK.
KJ

&&

.PRELIMINARY POINT TEMPS/POPS...
FARMINGTON................ 054/093 053/093 052 41000
GALLUP.................... 042/091 043/091 043 41000
GRANTS.................... 047/089 044/090 044 41100
GLENWOOD.................. 049/096 049/096 052 41100
CHAMA..................... 035/080 037/080 038 41100
LOS ALAMOS................ 052/086 052/087 048 41200
RED RIVER................. 035/076 038/076 038 41200
TAOS...................... 048/086 043/087 044 41200
SANTA FE.................. 052/087 049/088 049 41200
SANTA FE AIRPORT.......... 055/090 052/090 050 41200
ESPANOLA.................. 052/090 049/091 051 41200
ALBUQUERQUE HEIGHTS....... 061/093 063/094 061 41200
ALBUQUERQUE VALLEY........ 056/096 058/097 055 41200
ALBUQUERQUE FOOTHILLS..... 058/090 060/091 058 41300
ALBUQUERQUE WEST MESA..... 061/095 061/096 060 41200
SOCORRO................... 058/096 060/097 058 41312
SANDIA PARK/CEDAR CREST... 053/087 052/088 052 41300
MORIARTY/ESTANCIA......... 049/090 048/091 048 41300
CARRIZOZO................. 057/093 058/095 057 41412
RUIDOSO................... 057/085 058/087 055 41422
RATON..................... 047/090 048/090 045 41411
LAS VEGAS................. 047/088 051/088 048 41411
ROY....................... 051/089 055/090 049 41411
CLAYTON................... 055/090 059/091 054 41411
SANTA ROSA................ 053/095 057/096 055 41411
TUCUMCARI................. 061/096 064/097 059 41411
FORT SUMNER............... 058/094 062/097 058 41422
CLOVIS.................... 062/093 063/096 060 41322
PORTALES.................. 062/094 063/097 060 41322
ROSWELL................... 064/096 065/099 062 41322
&&

.ABQ WATCHES/WARNINGS/ADVISORIES...NONE.
&&

41
Hazardous weather outlook, Jun 3, 11:10 AM MDT, 7 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1110 AM MDT THU JUN 3 2004

NMZ001>021-026-041200-
CAPITAN/NORTHERN SACRAMENTO MOUNTAINS-
CENTRAL HIGH PLAINS/ESTANCIA VALLEY-CHAVES COUNTY PLAINS-
CONCHAS LAKE/GUADALUPE COUNTY-CURRY COUNTY-DE BACA COUNTY-
FAR NORTHEAST PLAINS-GUADALUPE MOUNTAINS OF CHAVES COUNTY-
HARDING COUNTY-LINCOLN COUNTY HIGH PLAINS/HONDO VALLEY-
LOWER RIO GRANDE VALLEY-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-NORTHEAST HIGHLANDS-
NORTHWEST MOUNTAINS INCLUDING JEMEZ-NORTHWEST PLATEAU-QUAY COUNTY-
ROOSEVELT COUNTY-SANDIA/MANZANO MOUNTAINS-SANGRE DE CRISTO MOUNTAINS-
SOUTHWEST MOUNTAINS/UPPER GILA REGION-UPPER RIO GRANDE VALLEY-
WESTCENTRAL MOUNTAINS-
1110 AM MDT THU JUN 3 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL NEW MEXICO.

.DAY ONE...TODAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON INTO
EARLY EVENING FROM THE CENTRAL MOUNTAIN CHAIN EASTWARD TO THE TEXAS
STATE LINE. ISOLATED SEVERE THUNDERSTORMS ARE ALSO POSSIBLE ALONG THE
RIO GRANDE VALLEY WEST TO THE CONTINENTAL DIVIDE. LARGE HAIL AND
DAMAGING WINDS ARE THE MAIN THREAT FROM THUNDERSTORMS THAT DEVELOP
TODAY. THUNDERSTORMS COULD BECOME CONCENTRATED OVER THE SOUTHEAST
PLAINS AND SOUTH CENTRAL MOUNTAINS THIS EVENING. SOME OF THESE STORMS
COULD PRODUCE HEAVY RAIN WHICH COULD LEAD TO RAPID RUNOFF AND MINOR
FLOODING.

.DAYS TWO THROUGH SEVEN...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS AGAIN FRIDAY AFTERNOON
ACROSS THE EASTERN PLAINS. NO HAZARDOUS WEATHER IS EXPECTED AT THIS
TIME FOR THIS WEEKEND OR EARLY NEXT WEEK.  HOWEVER...WEATHER CAN
CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS...WATCHES AND
WARNINGS FOR PLANNING PURPOSES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING FROM
THE CONTINENTAL DIVIDE EASTWARD.

KD

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 3, 6:30 PM MDTSevere Thunderstorm WarningABQSocorro45 min
Jun 3, 9:14 PM MDTSevere Thunderstorm WarningABQMora31 min
Jun 3, 9:44 PM MDTSevere Thunderstorm WarningABQSan Miguel46 min
Jun 4, 1:57 PM MDTSevere Thunderstorm WarningABQUnion33 min
Jun 4, 4:29 PM MDTSevere Thunderstorm WarningABQLincoln46 min

Nearby

Severe Thunderstorm Warnings in New Mexico, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.